We study the eigenvalues of the covariance matrix of a large rectangular matrix whose entries are i.i.d. random variables of mean zero, variance one, and having finite th moment for some sufficiently large constant . The main result of this paper is a Four Moment theorem for i.i.d. covariance matrices (analogous to the Four Moment theorem for Wigner matrices established by the authors in [Acta Math. (2011) Random matrices: Universality of local eigenvalue statistics] (see also [Comm. Math. Phys. 298 (2010) 549–572])). We can use this theorem together with existing results to establish universality of local statistics of eigenvalues under mild conditions. As a byproduct of our arguments, we also extend our previous results on random Hermitian matrices to the case in which the entries have finite th moment rather than exponential decay.

生成讲解博客的中文版本

生成AI智能校验的中文版本